Another well-time article, related to our recent Patient Safety Tip of the Week for March 30, 2010 “Publicly Released RCA’s: Everyone Learns from Them” is from the Joint Commission Journal on Quality and Patient Safety on a root cause analysis and the lessons learned in a fatal incident where an infusion intended for the epidural route was inadvertently given intravenously (Smetzer et al 2010). This case was actually previously described briefly in a 2006 ISMP Canada Safety Bulletin but the current article goes much more into the details of the case and the lessons learned. We’re willing to bet that many of the contributing factors in this case occur at your facilities today. This case also really hits home because a nurse involved in this case had to endure criminal proceedings and subsequent licensure issues. We would not want organizational cultural issues and system gaps to put our nurses in similar jeopardy nor would we want to put our patients at risk. So read this one carefully because it has lots of good lessons.
Basically, a young expectant mother arrived for induction of labor. The admitting nurse completed the admission evaluation and anticipated that epidural pain management would be used in this case. So in addition to the usual equipment, supplies and medications for induction of labor, she brought into the patient’s room a bag of the mixture of fentanyl and bupivacaine that is used for the epidural infusion. As she was entering the patient room, a colleague also handed her the intravenous penicillin that the patient was ordered to be given for strep infection. The patient’s identification bracelet (for barcoding) had not yet been applied to the patient. The nurse planned to start the IV, start an educational video for the patient, and then scan the infusion bag to document the administration (presumably the penicillin). But within minutes of infusion the patient had a seizure and then cardiopulmonary collapse. The team immediately suspected an allergic reaction to penicillin. While attempting to rescuscitate the patient they also moved her to the OR and delivered a healthy infant via C-section. However, attempts to rescuscitate the mother were unsuccessful. It was then they found a partially infused bag of the epidural solution and an unspiked bag of penicillin and realized that the mixup had occurred.
Though bringing the epidural infusion mixture into the patient’s room before it was needed was a proximate cause, there were multiple root causes and contributing factors to this. The obstetricians apparently did not routinely document their plans of care and the decision to use early epidurals was often made when the nurses suggested it to the obstetricians. Dissatisfaction on the part of anesthesiologists about the patient’s state of readiness for the epidural on their arrival also contributed to the practice of bringing the epidural mixture to the room before it was needed.
But a second proximate cause was that the nurse picked up the wrong medication, failed to read the label carefully and gave the wrong medication IV. The RCA focused on similarities of the IV bags, “faded” perception of the risk (she thought she was hanging penicillin, which she does many times daily), and may have had “inattentional blindness” where she failed to see the plainly visible sticker that said “for epidural use only”. There were other contributory factors such as fatigue (she had worked two shifts the previous day and slept in the hospital overnight) and perhaps distractions because of tensions within the patient’s family. They also mention the lack of a physical constraint that could have prevented any solution intended for epidural use from being connected to IV tubing. To this we would add the “two in a box” phenomenon (see our April 23, 2007 Patient Safety Tip of the Week ““) where having two of almost anything at the same time increases the likelihood you will select the wrong object.
The third and fourth proximate causes were failure to place the identification band on the patient and failure to use the bar-coding system in the intended fashion. It had become the norm on the unit not to place these bands before the mothers were taken to the birthing suite. The bar-coding system had recently been implemented and not all staff were yet comfortable with it. There apparently were some problems such as scanning labels on IV bags and many workarounds had popped up on the unit, similar to those described in our June 17, 2008 Patient Safety Tip of the Week “Technology Workarounds Defeat Safety Intent”.
It is well worth your while to read through the recommendations in this paper. They include things like adding a pink epidural warning label over the infusion port on epidural bags and specifically requiring a physician order before nursing may remove an epidural bag, The 2006 ISMP Canada Safety Bulletin had some other good recommendations such as storing epidural solutions in a separate area and keeping them sequestered until specifically needed, retrieving the epidural solutions at a different time than IV solutions, using distinctly colored epidural tubing to differentiate it from other tubing, using independent double checks, and others.
Even if you don’t do obstetrics, the lessons learned here are valuable. The section on auditing compliance with barcoding and doing exception reporting applies to all facilities doing barcoding.
Smetzer J, Baker C, Byrne FD, Cohen MR. Root Cause Analysis.
Shaping Systems for Better Behavioral Choices: Lessons Learned from a Fatal
The Joint Commission Journal on Quality and Patient Safety 2010; 36(4): 152-163 April 2010
ISMP Canada. Epidural Medications Given Intravenously May Result in Death. ISMP Canada Safety Bulletin 2006; 6(7): 1-2. October 5, 2006